Abrin from Rosary Pea - attractive and fatal – University of Copenhagen

26 March 2018

Abrin from Rosary Pea - attractive and fatal

Natural toxin

Traditionally the seeds of rosary pea (Abrus precatorius) have been made into bracelets and necklaces. They are scarlet ovals with black spot at one end. At the same time these peas contain highly toxic protein abrin.

The fatal human dose of 0.1 – 1 μg/kg. Abrin is a potential chemical weapon, due to its high toxicity and simplicity of its isolation from the beans at low cost. Once the compound is extracted, it could be used as aerosol or liquid.

This protein contains two polypeptide chains (designated A and B) linked by a disulphide bond which are water soluble. After ingestion of rosary peas, abrin is introduced in to the digestive fluids and absorbed by the body. After this B-chain of the protein is able to bind to the surface of cell membranes and facilitates introduction of A-chain into the cell, where it is transported from the membrane to the ribosomes. Abrin A-chain inactivates one ribosomal subunit (60S) by elimination of adenine from vital positions on the ribosomal chain, and attaches to 28S rRNA. Consequently, abrin-rRNA inhibits mRNA decoding, what reduces protein synthesis and leads to cell death.

Figure 1. Figure obtained from Dickers, K.J., Bradberry, S.M., Rice, P. et al. Toxicol Rev (2003) 22: 137. https://doi.org/10.2165/00139709-200322030-00002

Common symptoms of abrin intoxication include vomiting, abdominal pain, colic, nausea, and diarrhea. Patients also may exibit weakness, drowsiness, hallucinations, irrationality, dilated pupils, headaches, and tachycardia.

CAS number: 1393-62-0

References:

  • Bradberry, S. (2016). "Ricin and abrin." Medicine (United Kingdom) 44(2): 109-110.  
  • Tam, C. C., et al. (2017). "Abrin toxicity and bioavailability after temperature and pH treatment." Toxins 9(10).  
  • Wooten, J. V., et al. (2014). "A Case of Abrin Toxin Poisoning, Confirmed via Quantitation of l-Abrine (N-Methyl-l-Tryptophan) Biomarker." Journal of Medical Toxicology 10(4): 392-394.
  • Dickers, K.J., Bradberry, S.M., Rice, P. et al. Toxicol Rev (2003) 22: 137. https://doi.org/10.2165/00139709-200322030-00002